Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 370, NWS Des Moines, IA

August 8, 2004Cerro Gordo County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 8, 2004, 5:46 PM CDT for Cerro Gordo County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2004, 5:46 PM CDT (22:46 UTC)
Expired
Aug 8, 2004, 6:30 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Cerro Gordo County, IA

The radar

The Des Moines radar (KDMX), 168 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 082246
SVRDMX
IAC033-082330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT SUN AUG 8 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA
  THIS INCLUDES THE CITY OF MASON CITY

* UNTIL 630 PM CDT

* AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PLYMOUTH...OR ABOUT 6 MILES NORTHEAST OF
  MASON CITY...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR ROCK FALLS AROUND 550 PM CDT.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

LAT...LON 4327 9327 4309 9327 4308 9304 4323 9306

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:43 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 8, 2:43 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
243 PM CDT SUN AUG 8 2004

.DISCUSSION...

SHORT FORECAST PROBLEM IS TSTM CHANCE TONIGHT.  TSTMS DEVELOPING
OVER NC FA ATTM ALONG SFC TROF AND AREA OF CONVERGENCE.  AMS
UNSTABLE OVER FA. LIMITING FACTOR IS DEEP SHEAR WHICH IS NOT VERY
IMPRESSIVE.  MODELS DON/T SEEM TO HANDLE SFC TROF WELL AND SHORT
TERM CONFIDENCE IN MODEL SFC FIELDS NOT VERY GOOD.  WILL FCST
DEVELOPMENT ALONG LEADING BOUNDARY WHERE CONVERGENCE SHOULD BE
FAVORABLE. MODERATE SB CAPE AND LOW SHEAR SHOULD KEEP MOST STORMS
MULTICELL WITH A DECENT THREAT OF SEVERE HAIL.  MAYBE LIMITED
DOWNBURST POTIONTIAL.   WILL END PCPN NW SO SE AFTER TROF PASSAGE
AND AS AMS STABILIZES.  LACK OF LOW LVL JET SUPPORT TONIGHT NOT
SUPPORTIVE OF SUSTAINED OVERNIGHT CONVECTION. THINKING BEST CHANCES
LATE THIS AFTERNOON DUE TO HEATING WITH DIMINISHING SEVERE POTENTIAL
THIS EVENING.  MAIN SYNOPTIC FORCING APPEARS TO BE NORTH OF IA WHICH
ALSO SUPPORTS WEAKENING CONVECTION THROUGH THE EVENING.

IN THE LONGER TERM...UPPER PATTERN LOOKS RATHER FALL-LIKE WITH DEEP
UPPER TROF OVER LAKES AND IA IN PROLONGED N-NW FLOW.  FIRST SHOT OF
REAL COOL AIR MONDAY  NIGHT WITH ANOTHER REINFORCING SHOT EARLY
FRIDAY.  WILL KEEP CHANCES OF SHOWERS GOING MIDWEEK WITH PASSAGE OF
DISTURBANCE.  DO BELIEVE AMS WILL BE STABLE ENOUGH TO ONLY SUPPORT
SHOWERS. TEMPERATURES WELL BELOW NORMAL THROUGH THE PERIOD. WILL
LEAN TOWARD THE COOLER ETA GUIDANCE.

IN THE LONG TERM (DAYS 6 AND 7)...RETURN FLOW AROUND HIGH AND
MODERATING TEMPERATURES.  WILL GO DRY SINCE THERE DOESN/T SEEM TO BE
A FOCUS FOR TSTMS OTHER THAN GRADUAL WAA.  TEMPERATURES SHOULD
SLOWLY MODERATE TOWARDS NORMAL.

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

JOHNSON
Hazardous weather outlook, Aug 8, 8:52 AM CDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
852 AM CDT SUN AUG 8 2004

IAZ004>007-015>017-023>028-033>039-046>050-061-062-091100-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-
GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-
MARSHALL-PALO ALTO-POCAHONTAS-POWESHIEK-SAC-STORY-TAMA-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
852 AM CDT SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA ALONG AND NORTH OF A SAC CITY...TO AMES...TO
GRINNELL.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY DEVELOP OVER NORTHWEST IOWA ALONG AN APPROACHING
COLD FRONT BY MID TO LATE AFTERNOON...AND THEN MOVE SLOWLY
SOUTHEASTWARD ACROSS THE STATE INTO THE EVENING HOURS.  SOME OF THE
STORMS MAY BE SEVERE LATE THIS AFTERNOON AND EARLY EVENING.  THE MAIN
THREAT WILL BE FOR HAIL THREE QUARTERS OF AN INCH IN DIAMETER OR
LARGER AND LOCALLY HEAVY RAINS.  THERE IS ALSO A SECONDARY THREAT FOR
HIGH WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 3 PM UNTIL 7 PM WEST OF
INTERSTATE 35...AND FROM 5 PM THROUGH 10 PM EAST OF INTERSTATE
35.

IAZ044-045-057>060-070>075-081>086-092>097-091100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-
DAVIS-DECATUR-GUTHRIE-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
852 AM CDT SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA ALONG AND SOUTH OF A DENISON...TO DES MOINES...TO
OSKALOOSA LINE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED NON-SEVERE SHOWERS AND THUNDERSTORMS MAY JUST BRUSH
SOUTHWEST IOWA THIS MORNING.  ADDITIONAL STRONGER THUNDERSTORMS MAY
DEVELOP OVER WESTERN IOWA ALONG AN APPROACHING COLD FRONT BY MID
TO LATE AFTERNOON...AND THEN MOVE SLOWLY SOUTHEASTWARD ACROSS THE
STATE INTO THE EVENING HOURS.  SOME OF THE STORMS MAY BE SEVERE LATE
THIS AFTERNOON AND EARLY EVENING.  THE MAIN THREAT WILL BE FOR HAIL
THREE QUARTERS OF AN INCH IN DIAMETER OR LARGER...AND LOCALLY HEAVY
RAINS. THERE IS ALSO A SECONDARY THREAT FOR HIGH WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE TUESDAY INTO TUESDAY
NIGHT...BUT THEY ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 3 PM UNTIL 7 PM WEST OF
INTERSTATE 35...AND FROM 5 PM THROUGH 10 PM EAST OF INTERSTATE
35.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:46 PM CDTSevere Thunderstorm WarningDMXCalhoun, Webster44 min
Aug 8, 3:55 PM CDTSevere Thunderstorm WarningDMXHamilton50 min
Aug 8, 4:19 PM CDTSevere Thunderstorm WarningDMXCarroll41 min
Aug 8, 4:35 PM CDTSevere Thunderstorm WarningDMXWorth40 min
Aug 8, 5:05 PM CDTSevere Thunderstorm WarningDMXGreene40 min
Aug 8, 5:47 PM CDTSevere Thunderstorm WarningDMXGreene28 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.